Secondary Logo

Journal Logo

CORRESPONDENCE

Immune reconstitution syndrome to Strongyloides stercoralis infection

Taylor, Clare La; Subbarao, Vania; Gayed, Sedkib; Ustianowski, Andrew Pa

Author Information
doi: 10.1097/QAD.0b013e3280117f94

Two case reports have recently been published describing possible immune reconstitution inflammatory syndrome (IRIS) to Strongyloides infection [1,2]; however, there is debate as to whether the presentations may alternatively be caused by Strongyloides hyperinfection [3]. We report, we believe for the first time, a case that fulfils the criteria for Strongyloides IRIS with no evidence of hyperinfection syndrome.

A previously healthy 24-year-old man from Eritrea was diagnosed with HIV-1 and hepatitis B infection 4 months after his arrival in the United Kingdom. The initial HIV viral load was 75 000 copies/ml, the CD4 cell count was 96 × 106 cells/μl (13%) and the platelet count was 15 × 109/l. HAART was commenced with abacavir, lamivudine and ritonavir-boosted lopinavir. He also received cotrimoxazole and azithromycin prophylaxis. Two weeks later he commenced prednisone 50 mg a day reducing to 10 mg a day over 3 months for thrombocytopenia.

Six weeks after diagnosis he developed loss of appetite, abdominal pain, vomiting and weight loss. A stool examination demonstrated rhabditiform larvae of Strongyloides stercoralis and he was transferred to the regional infectious diseases unit. The abdomen was tender to palpation, and plain X-ray films showed dilated oedematous loops of the large and small bowel (Fig. 1); chest X-ray was normal. No other pathogens were identified and oral ivermectin 200 μg/kg every 4 days for a total of five doses was given. The repeat CD4 cell count was 78 × 106 cells/μl (21%) and the HIV viral load had fallen to 891 copies/ml. Alanine aminotransferase was elevated at 71 IU/l.

Fig. 1
Fig. 1:
Plain abdominal X-ray film before ivermectin therapy showing dilated oedematous loops of large and small bowel, with thickening of the valvulae conniventes.

The abdominal symptoms completely resolved accompanied by an improvement in the X-ray film appearance and the disappearance of Strongyloides from the stool on microscopy. His HAART was adjusted (in view of his chronic hepatitis B infection and diarrhoea) to tenofovir, emtricitabine and ritonavir-boosted fosamprenavir. He remained well on follow-up at 10 weeks with a CD4 cell count of 145 × 106cells/μl. Alanine aminotransferase remained unchanged.

S. stercoralis infection is common throughout the tropics and subtropics, although many of those infected remain asymptomatic. Persistent infection occurs secondary to a low level of auto-infection. Hyperinfection syndrome results from an increase in auto-infection, often secondary to decreased immunity, leading to massive dissemination of larvae to the lungs, liver and elsewhere, with gastrointestinal upset, respiratory symptoms, organ dysfunction and potentially episodes of Gram-negative sepsis. Our case, we believe, represents an example not of hyperinfection but of IRIS to S. stercoralis. Temporally it occurred within 2 months of commencing potent antiretroviral treatment, coinciding with a significant decrease in the HIV plasma viral load; there was no evidence clinically of hyperinfection syndrome and increased dissemination of larvae; no other aetiologies were discovered; and the patient responded to anti-Strongyloides therapy.

There was no early increase in the absolute blood CD4 cell count although there was a significant decrease in the plasma HIV viral load. Changes in blood CD4 cell counts do not necessarily reflect functional activity nor changes that may occur in functional compartments (e.g. the intestinal tract) and are not a prerequisite for IRIS. A falling viral load may be a more important factor [4–8].

Two cases of possible IRIS to Strongyloides in the setting of HIV have been reported. Lanzafame et al. [1] described an Eritrean man with eosinophilia who, 2 months after commencing HAART, developed vomiting, epigastric pain and diarrhoea, but also fever, cough, bilateral chest infiltrates and an Escherichia coli bacteraemia. Numerous Strongyloides were discovered in the stool.

Kim et al. [2] described a man from the Ivory Coast who, 23 days after commencing corticosteroids, toxoplasma therapy and HAART, developed fever, eosinophilia and elevated transaminase and alkaline phosphatase levels. Stool examination demonstrated Strongyloides larvae. Ivermectin resulted in the resolution of his symptoms, eosinophilia and abnormal liver function tests.

It is not entirely clear whether these cases represent true IRIS or Strongyloides hyperinfection [3]. Both cases demonstrated clinical evidence of parasite dissemination; pulmonary involvement and coliform bacteraemia in the first case, and the resolving abnormal liver tests in the second. Our case received steroids, but clinically there was no evidence of increased parasite dissemination and hyperinfection syndrome. He failed to develop eosinophilia and his symptoms were located in the gastrointestinal tract only. His chronically raised transaminase level was thought to be secondary to hepatitis B.

Three to 30 million people are estimated to be infected with Strongyloides globally [9]. With the increasing use of antiretroviral drugs in the developing world, and with increasing numbers of HIV patients in the developed world originating from the tropics or subtropics, we may expect to see more cases of immune reconstitution to such subclinical infections. An increased awareness of such presentations is therefore important for all those working in the field of HIV.

References

1. Lanzafame M, Faggian F, Lattuada E, Antolini D, Vento S. Strongyloides in an HIV-1 infected patient after highly active antiretroviral therapy-induced immune restoration. J Infect Dis 2005; 191:1027.
2. Kim AC, Lupatkin HC. Strongyloides stercoralis infection as a manifestation of immune reconstitution syndrome. Clin Infect Dis 2004; 39:439–440.
3. Currie BJ, McCarthy JS. Strongyloides stercoralis infection as a manifestation of immune restoration syndrome? Clin Infect Dis 2005; 40:635.
4. Robertson J, Meier M, Wall J, Ying J, Fichtenbaum CJ. Immune reconstitution syndrome in HIV: Validating a case definition and identifying clinical predictors in persons initiating antiretroviral therapy. Clin Infect Dis 2006; 42:1639–1646.
5. Lawn SD, Bekker LG, Miller RF. Immune reconstitution diseases associated with mycobacterial infections in HIV infected individuals receiving antiretrovirals. Lancet Infect Dis 2005; 5:361–373.
6. Van den Bergh R, Vanham G, Raes G, De Baetselier P, Colebunders R. Mycobacterium-associated immune reconstitution diseases: macrophages running wild? Lancet Infect Dis 2006; 6:2–3.
7. Shelburne SA, Visnegarwala F, Darcourt J, Graviss EA, Giordano TP, Clinton White A Jr, Hamill RJ. Incidence and risk factors for immune reconstitution inflammatory syndrome during highly active antiretroviral therapy. AIDS 2005; 19:399–406.
8. Lipman M, Breen R. Immune reconstitution inflammatory syndrome in HIV. Curr Opin Infect Dis 2006; 19:20–25.
9. Genta RM. Global prevalence of strongyloidiasis; critical review with epidemiologic insights into the prevention of disseminated infection. Rev Infect Dis 1989; 11:755–767.
© 2007 Lippincott Williams & Wilkins, Inc.